North Carolina, 2021

Tornadoes and Damaging Wind in North Carolina, March 18, 2021

March 18, 2021 · NWS RAH · 5 events in 4 counties and zones

A mid level trough approached central North Carolina from the west and moved across the area during the afternoon and evening. This helped spark a round of late day showers and thunderstorms, some of which produced severe weather across the central Piedmont along a cold air damming surface boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A mid level trough approached central North Carolina from the west and moved across the area during the afternoon and evening. This helped spark a round of late day showers and thunderstorms, some of which produced severe weather across the central Piedmont along a cold air damming surface boundary. Several tornadic storms occurred along and north of Interstate 85 during the late afternoon hours along the aforementioned boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 18, 1:47 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 18, 1:47 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
247 PM EDT Thu Mar 18 2021

.SYNOPSIS...
A warm front will lift northward into central North Carolina through
the afternoon, then stall ahead of low pressure that will cross the
region late tonight and early Friday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 130 PM Thursday...

Near term mesoscale trends suggest an increasing potential for
severe thunderstorms across cntl NC between 19Z-01Z/19th.

Morning stratus and fog have begun to erode relatively rapidly in the
past couple of hours to the south of a warm front now mixing nwwd
across the srn Piedmont, Sandhills, and cntl Coastal Plain. A
separate front and sharp wind shift has become increasingly defined
from a 1004 mb low over the Upstate of SC newd across the Triad of
NC. The first will continue to retreat nwwd, while the latter
remains quasi-stationary, with associated strong frontogenesis
likely to result as the distance between the two decreases with
time. A fractured cold front trailing the SC low, stretching at 17Z
in multiple segments from nern GA sswwd across the cntl FL
panhandle, will continue to sweep ewd and offshore the South
Atlantic coast between 00-03Z/Fri.

At the same time aloft, increasingly diffluent upr-level flow will
continue to overspread the Carolinas through 00Z/Fri, between a
sswly upr jet streak now lifting across the srn-cntl Appalachians
and a secondary mid/upr-level speed max streaking across srn AL and
cntl GA. A secondary maximum of deep layer ascent and upr divergence
accompanying the jet exit region of the latter feature is forecast
maximize across the w-cntl Carolinas in the few hours leading up to
00Z.

Additionally, regional radar and satellite loops indicate a pre-
frontal band of convection has largely dissipated as it overspread
the cntl Carolinas during the past several hours, with pockets of
cloud breaks and strong diurnal heating occurring behind that
dissipating convection and mid/high-level overcast and ahead of the
aforementioned trailing cold frontal segments, and associated
deepening convection from the Upstate of SC to cntl GA. Those cloud
breaks are likely to continue to stream across w-cntl NC during the
next several hours and contribute to a pocket of relatively
maximized destabilization in the growing warm sector into cntl NC,
with 1000-1500 J/kg of MLCAPE probable along and south of the
increasingly-closely-spaced surface fronts noted above.

As such, convection along the front is likely to intensify as it
moves newd into the srn and wrn NC Piedmont around 20-21Z, while
other more-isolated cells may initiate in 1) the sharp wind
shift/front from CLT to GSO and/or 2) across the open, increasingly-
uninhibited warm sector throughout cntl NC.

Shear profiles are expected to remain favorable for primarily a
supercellular storm mode; and forecast storm motion vectors around
210-220 degrees will favor long residence times for cells tracking
along the low level frontal zone(s). As such, the risk for all
severe hazards, including the possibility of long-track mesocyclones
capable of producing tornadoes --possibly significant-- will
increase and exist between 19Z-01Z/19th across cntl NC.

.PREV DISCUSSION... /ISSUED 1100 AM EDT Thu Mar 18 2021/

Morning forecast update has been sent to reflect a continuation of
(stratiform) light rain/drizzle and widespread fog that will
continue to slowly dissipate from southeast to northwest with the
retreat of the warm/wedge front through early this afternoon -
probably not until 18-19Z over the nrn and nw Piedmont. In fact, the
saturated CAD layer was approximately 5,000 ft thick per the 12Z-
observed GSO sounding. Contrast that with only a several hundred ft
saturated layer on the 12Z-observed CHS sounding, where the low
overcast mixed out at 14Z. The front will likely retreat into the
vicinity of a VUJ to BUY to HNZ line this afternoon; and the ~60
mile corridor surrounding that line will likely prove to be the
greatest threat area for supercells capable of producing all severe
hazards, including an isolated significant tornado.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
As of 205 PM Thursday...

A vigorous upper level trough swings across central NC on Friday
morning and off the coast during the afternoon. At the same time,
surface low pressure across central NC moves offshore as a lingering
east-west surface trough sags southeast into the eastern Carolinas
during the afternoon. There's sufficient moisture and forcing for
ascent to produce a widespread area of rain across much of northern
and central NC and southern VA during the morning. In addition,
shallow instability with steep lapse rates and the deformation band
could result in a brief period of heavier rain. Forecast soundings
from the NAM notes that there may be enough cooling in the column
and the presence of ice in the mid layers to potentially produce a
rain/snow mix as the precipitation ends across the northern Coastal
Plain during the afternoon. This solution remains an outlier and
there are still some questions about whether the clouds will still
be glaciated when the low level cold advection sufficiently cools
the boundary layer. The strong cold advection will produce northerly
winds at 10 to 20 mph with gusts in excess of 25 mph at times. Rain
chances in the north will support likely to categorical PoPs into
the early afternoon with much lower PoPs in the slight chance range
across the south. Otherwise, a mostly cloudy and chilly day is
expected with highs ranging from the mid 40s in the north to the
lower 50s in the south. Lows will drop into the lower to mid 30s by
Saturday morning. -Blaes

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 245 PM Thursday...

The upper-level trough axis extends from the Canadian maritime
provinces south across the mid-Atlantic coast and into the
Southeast on Saturday. Trends in the longer range guidance now
indicate the trough will linger further west and potentially
close off across the Carolinas late Saturday into Sunday before
shifting off the coast on Monday. The associated cold front will
linger near the coast through the weekend, and with the upper
trough a little further west, there is greater support for some
light precipitation near the coast to bend back west across the
Coastal Plain with a chance of some light rain Sunday into early
Monday. Otherwise, surface high pressure over the Great Lakes
this weekend will move into the northeast early next week and
extend into Carolinas. This will support a northeast surface
flow, with initially some cooler temperatures and the potential
for a fair amount of clouds. Highs in the low and mid 50s on
Saturday will moderate into the upper 50s to around 60 on Sunday
and into the lower 60s on Monday.

A period of upper level ridging arrives on Tuesday and shifts
offshore on Wednesday as a complex trough across the Plains moves
east. Considerable uncertainty exists toward the end of the work
week but indications are that a portion of the upper trough will
lift across the Deep South on Thursday introducing increasing
chances of rain for late Thursday into Friday across the Carolinas.
High temperatures will moderate into the upper 60s to lower 70s on
Wednesday to the lower 70s on Thursday. -Blaes

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 150 PM Thursday...

LIFR to IFR ceilings remain at GSO/INT/RDU, where fog has lingered
in place. Elsewhere, MVFR to IFR has developed over FAY/RWI in
vicinity of a northward moving warm front. As this warm front
further lifts north, expecting ceilings and visibilities to continue
to improve to MVFR and briefly VFR at all sites, but slowest at
GSO/INT. Winds to become gusty out of the south and southwest
between 20 and 25 knots. Attention then turns to showers and
thunderstorms. Latest high-resolution short-range guidance suggests
the main severe threat will occur between 20Z and 02Z, earliest in
the Triad and latest at RWI. Some of these storms may become strong
to severe. Severe threat should diminish thereafter, along with
ceilings returning to MVFR toward the end of the period. Light rain
showers are likely at GSO/INT/RDU/RWI, while all sites will
experience blustery winds out of the northeast up to 25 knots.

Outlook: Lingering MVFR ceilings and gusty northeast surface winds
will persist into Friday evening. VFR conditions are expected to
return on Saturday and Sunday. A return to MVFR ceilings, along with
possible light showers at RDU/FAY/RWI is possible on Monday and
Tuesday.

&&

.EQUIPMENT...
As of 205 PM Thursday...

The KRDU ASOS remains degraded because of a software and
communications problem. Technicians continue to work to resolve the
issue. No restoration time is available.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...Blaes
LONG TERM...Blaes
AVIATION...AK/KC
Hazardous weather outlook, Mar 18, 3:49 PM EST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
449 PM EDT Thu Mar 18 2021

NCZ007>011-022>027-038>042-073>077-083>086-088-192100-
Person-Granville-Vance-Warren-Halifax-Guilford-Alamance-Orange-
Durham-Franklin-Nash-Davidson-Randolph-Chatham-Wake-Johnston-Stanly-
Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland-
449 PM EDT Thu Mar 18 2021

...TORNADO WATCH 42 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

NCZ028-043-078-089-192100-
Edgecombe-Wilson-Wayne-Sampson-
449 PM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Thunderstorms capable of producing a tornado, large hail, and
damaging wind gusts will be possible between 5 PM and 10 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ021-192100-
Forsyth-
449 PM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Mar 18, 2:55 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Raleigh NC
355 PM EDT Thu Mar 18 2021

NCZ021-038-182100-
Forsyth NC-Davidson NC-
355 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT FORSYTH AND DAVIDSON COUNTIES
UNTIL 500 PM EDT...

At 355 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cooleemee, or 7 miles north of Salisbury, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Winston-Salem, Lexington, Thomasville, Kernersville, Clemmons,
Bermuda Run, Huntsville, Linwood, Lewisville and Walkertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3611 8050 3614 8044 3622 8043 3626 8045
      3626 8004 3572 8006 3574 8046 3583 8048
      3583 8043 3585 8042 3584 8039 3586 8039
      3588 8042 3589 8037 3596 8038 3599 8042
      3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 1955Z 224DEG 40KT 3577 8051

Leins

The radar

The Roanoke radar (KFCX), 124 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Guilford

When
March 18, 4:01 PM EST to 4:10 PM EST
Where
Guilford County, 1.12 mi W of Sherwood Vlg to 1.12 mi W of Melborne Hgts
Rating
EF1
Path length
2.63 mi
Path width
500 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
35.930, -79.990

A tornadic storm entered far southwestern Guilford County just after 5 PM, with tornadic damage mostly in the form of downed trees with numerous homes and businesses sustaining damage. The tornado was on the ground for less than 10 minutes before lifting. Maximum wind gusts were expected to be around 95 miles per hour.

Thunderstorm Wind, Randolph

When
March 18, 4:25 PM EST
Where
Randolph County, 2.15 mi NNE of Farmer
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.680, -79.970

Trees were reported down along Jackson Creek Road.

Tornado, Guilford

When
March 18, 4:38 PM EST to 4:39 PM EST
Where
Guilford County, 1.3 mi ESE of Whitsett to 1.66 mi E of Whitsett
Rating
EF1
Path length
0.68 mi
Path width
200 yd
Continued into
Alamance, Nc (RAH)
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
36.063, -79.549

An EF-1 tornado touched down near I-85/40 near the Alamance-Guilford County line, then tracked northeastward and into Alamance County. Numerous trees and power lines were reported down as a result, along with multiple homes with roofs blown off.

Tornado, Alamance

When
March 18, 4:39 PM EST to 4:44 PM EST
Where
Alamance County, 2.86 mi SW of Elon College to 1.33 mi SSW of Elon College
Rating
EF1
Path length
1.84 mi
Path width
200 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
36.071, -79.537

An EF-1 tornado touched down near I-85/40 near the Alamance-Guilford County line, then tracked northeastward and into Alamance County. The tornado produced discontinuous damage along the two and half mile path, and had a maximum estimated wind speed of 100 miles per hour. The tornado lifted near South Church Street. Numerous trees and power lines were reported down as a result, along with multiple homes with roofs blown off.

Tornado, Orange

When
March 18, 5:04 PM EST to 5:10 PM EST
Where
Orange County, 3.81 mi SSW of Carr to 1.68 mi NW of Mc Dade
Rating
EF1
Path length
4.25 mi
Path width
200 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
36.170, -79.249

An EF-1 tornado tracked across portions of northern Orange County, with an estimated maximum wind gusts of around 100 miles per hour. The storm initially produced straight line wind damage across eastern Alamance County before producing more widespread tornado damage in Orange County a few minutes later. The tornado snapped off and downed numerous trees and power lines along the path, along with blowing a roof off a house near Pentecost Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyThe tornado archive for North Carolina, 2021Warnings in North Carolina, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951720, 951726, 951724, 951725, 951717.